Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 91, NWS Denver/Boulder, CO

July 3, 2007Larimer County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 3, 2007, 2:53 PM MDT for Larimer County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2007, 2:53 PM MDT (20:53 UTC)
Expired
Jul 3, 2007, 3:30 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 72 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2007-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2007-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5726 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 032053
SVRBOU
COC069-032130-
/O.NEW.KBOU.SV.W.0091.070703T2053Z-070703T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
253 PM MDT TUE JUL 3 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO

* UNTIL 330 PM MDT

* AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BUCKHORN MOUNTAIN...OR ABOUT 14 MILES
  NORTHWEST OF FORT COLLINS...MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TEDS
  PLACE...POUDRE PARK...MISHOWAKA...BUCKHORN MOUNTAIN AND BELLVUE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4071 10547 4053 10544 4051 10515 4074 10515

$$
2 follow-up statements
000 
WWUS55 KBOU 032108
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
308 PM MDT TUE JUL 3 2007

COC069-032130-
/O.CON.KBOU.SV.W.0091.000000T0000Z-070703T2130Z/
LARIMER CO-
308 PM MDT TUE JUL 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR CENTRAL LARIMER COUNTY...

AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 2 MILES SOUTHEAST OF BUCKHORN MOUNTAIN...OR
ABOUT 12 MILES WEST OF FORT COLLINS...MOVING EAST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TEDS PLACE...POUDRE PARK...MISHOWAKA...BUCKHORN MOUNTAIN...BELLVUE
AND WEST CENTRAL FORT COLLINS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4071 10547 4053 10544 4051 10515 4074 10515

$$
000 
WWUS55 KBOU 032123
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT TUE JUL 3 2007

COC069-032133-
/O.EXP.KBOU.SV.W.0091.000000T0000Z-070703T2130Z/
LARIMER CO-
323 PM MDT TUE JUL 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LARIMER COUNTY EXPIRED
AT 330 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.  HOWEVER...HEAVY RAIN AND 
SMALL HAIL WILL BE POSSIBLE IN THE FOOTHILLS WEST OF FORT COLLINS 
THROUGH 4 PM.  

LAT...LON 4071 10547 4053 10544 4051 10515 4074 10515

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:50 AM MDT, 12 hours 3 minutes earlier.

Area forecast discussion, Jul 3, 2:50 AM MDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 AM MDT TUE JUL 3 2007

.SHORT TERM...ONE MORE TODAY OF WELL ABOVE NORMAL TEMPS BEFORE A
COLD FRONT MOVES INTO NERN CO BY MID AFTN.  850-700 MB TEMPS ARE
FCST OT BE A FEW DEGREES LOWER WHICH SHOULD KEEP HIGHS IN THE 90S
ACROSS MUCH OF NERN CO EXCEPT POSSIBLY ALONG THE CO-WY BORDER WHERE
HIGHS MAY STAY BLO 90 DEPENDING ON HOW QUICKLY COLD FRONT MOVES IN.
AS FAR AS TSTM CHANCES THERE IS A BIG DISAGREEMENT BETWEEN THE NAM
AND GFS WITH REGARDS TO HANDLING OF LOW LEVEL MOISTURE ACROSS NERN
CO BY AFTN.  ALTHOUGH BOTH MODELS INITIALLY MIX OUT LOW LEVEL
MOISTURE DUE TO PRE FRONTAL WIND SHIFT NAM SHOWS A RAPID INCREASE IN
LOW LEVEL MOISTURE AFTER 21Z WITH THE MAIN COLD FRONT WHILE THE GFS
DOES NOT.  AS A RESULT THE NAM SHOWS A BETTER CHC OF TSTMS IN AND NR
FOOTHILLS AND OVER THE PALMER DIVIDE WHILE THE GFS VIRTUALLY HAS
NOTHING AS IT SHOW DEEPER LEVEL LEVEL MOISTURE NOT ADVECTING IN
UNTIL AFTER 03Z.  AT THIS TIME BELIEVE NAM HAS A BETTER HANDLE OF
LOW LEVEL MOISTURE ADVECTING IN BEHIND THE FNT.  MEANWHILE THE UPPER
LEVEL RIDGE WILL FLATTEN SOMEWHAT TODAY WITH THE FLOW ALOFT BECOMING
MORE WNW AND INCREASING TO 30-35KT ACROSS NERN CO WITH A FEW DEGREES
OF COOLING AT 500 MB.  IN ADDITION SOME POTENTIAL VORTICITY AT 300
MB IS FCST TO MOVE ACROSS THE AREA FROM LATE AFTN INTO THE EVENING
HOURS AS WELL.  AS A RESULT SHOULD SEE AN INCREASE IN TSTM COVERAGE
BY LATE AFTN IN AND NR THE FOOTHILLS AND OVER THE PLAMER DIVIDE WITH
STORMS THEN MOVING ESE ONTO THE PLAINS DURING THE EVENING HOURS.
MEANWHILE AS DEEPER LOW LEVEL MOISTURE ADVECTS IN BY LATE AFTN
ACROSS NERN CO CAPES SHOULD INCREASE TO OVER 2000 J/KG AND WITH
FAVORABLE SHEAR PROFILE MAY SEE A FEW SVR STORMS DEVELOP ALONG THE
FRONT RANGE AND OVER THE PALMER DIVIDE EXTENDING EASTWARD INTO
PORTIONS OF THE PLAINS.  IN THE MTNS THE AIRMASS WILL BE RATHER DRY
THRU THE AFTN INTO THE EARLY EVENING HOURS SO ONLY EXPECTED SOME
ISOLD HIGH BASED CONVECTION.

.LONG TERM...NORTHERLY FLOW ALOFT ON WEDNESDAY WILL BECOME
WEST-NORTHWESTERLY WEDNESDAY NIGHT INTO THURSDAY. BY THURSDAY NIGHT
MODELS HAVE IT NORTHERLY AGAIN.  THE QG VERTICAL VELOCITY FIELDS
SHOW LITTLE IN THE WAY OF ANY SYNOPTIC SCALE MOTION THROUGH THURSDAY
NIGHT.  MODELS ARE STILL SHOWING EASTERLY UPSLOPE FLOW IN THE
BOUNDARY LAYER ON WEDNESDAY...THEN SOUTHEASTERLY WEDNESDAY EVENING
AND AGAIN ON THURSDAY.  FOR MOISTURE...THERE IS SOME IN THE LOWER
LEVELS OVER THE PLAINS WEDNESDAY MORNING.  THE REST OF WEDNESDAY AND
WEDNESDAY EVENING HAVE SOME MOISTURE AS WELL...MORE SO ON THE NAM.
BOTH LESS THAN WHAT YESTERDAYS 00Z RUNS HAD.  THURSDAY IS A BIT
DRIER THEN WEDNESDAY.  THE NAM BOUNDARY LAYER DEW POINTS ARE IN THE
LOWER 60S F OVER THE PLAINS WEDNESDAY BUT DROP MAINLY INTO THE 40S
BY AFTERNOON.  THE SAME GOES FOR THURSDAY LATE IN THE DAY.  THE
THETA-E AXIS IS OVER CENTRAL COLORADO LATE DAY WEDNESDAY.  IT MOVES
A BIT WESTWARD ON THURSDAY.  LAPSE RATES ON THE CROSS SECTIONS SHOW
A CAP OVER THE PLAINS IN THE MID LEVELS LATE IN THE DAY WEDNESDAY.
THERE IS ONE THERE AGAIN ON THURSDAY BUT NOT AS STRONG.  THE BEST
CAPE IS OVER THE MOUNTAINS AND FOOTHILLS LATE DAY WEDNESDAY...WITH
NOTHING OVER MOST OF THE PLAINS.  THURSDAY HAS SOME LIMITED CAPE
OVER THE PLAINS...WITH ONLY SLIGHTLY MORE OVER THE MOUNTAINS AND
FOOTHILLS. THE QPF GRIDS SHOW SOME MEASURABLE RAINFALL MAINLY OVER
THE MOUNTAINS AND FOOTHILLS BOTH LATE DAY WEDNESDAY AND LATE DAY
THURSDAY.  CURRENT GRIDS MAY HAVE POPS A BIT HIGH FROM WHAT THESE
LATEST MODELS ADVERTISE...HOWEVER BOTH DO HAVE AN INCREASE IN THE
MOISTURE OVER WHAT WE HAVE HAD LATELY SO I WILL CHANGE LITTLE AT
THIS UPDATE.  FOR TEMPERATURES...THICKNESS GRIDS SHOW WEDNESDAYS
HIGHS 3.0-4.5 C COOLER THAN TODAYS EXPECTED HIGHS.  THURSDAY LOOK
0-1 C WARMER THAN WEDNESDAY.  WILL LEAVE THE LATER FOUR DAYS ALONE.

&&

.AVIATION...A COLD FRONT WILL AFFECT THE AIRPORT AT 21Z WITH WINDS
INCREASING OUT OF THE NE.  TSTMS MAY IMPACT THE AIRPORT FROM 23Z-03Z
WITH THE POTENTIAL FOR LARGE HAIL...STRONG WINDS AND VERY HEAVY
RAINFALL.  SOME LOW CLOUDS MAY DEVELOP TOWARDS 12Z WED WITH MVFR
CONDITIONS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RPK/RJK
Hazardous weather outlook, Jul 3, 11:16 AM MDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1116 AM MDT TUE JUL 03 2007

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1116 AM MDT TUE JUL 03 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING GUSTY NORTHERLY WINDS ACROSS THE NORTHEAST
PLAINS THIS AFTERNOON.  WINDS WILL GUST UP TO 35 MPH...CAUSING AREAS
OF BLOWING DUST AND COOLING TEMPERATURES FROM THE LOWER AND MID 90S
BACK INTO THE LOWER 80S.  LATER THIS EVENING...LOW LEVEL MOISTURE
INCREASING BEHIND THE COLD FRONT MAY CAUSE SHOWERS AND THUNDERSTORMS
TO DEVELOP IN AND NEAR THE FOOTHILLS.  THUNDERSTORMS MAY ALSO
DEVELOP ALONG THE PALMER DIVIDE.  SOME THUNDERSTORMS MAY BECOME
SEVERE DURING THE EVENING HOURS WITH LARGE HAIL AND BRIEF HEAVY
RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IT WILL BE COOLER ON WEDNESDAY...THEN DRIER AND HOTTER CONDITIONS
WILL RETURN TO THE REGION BY THE END OF THE WEEK.  SUFFICIENT
MOISTURE WILL BE IN PLACE TO WARRANT A CHANCE OF LATE DAY SHOWERS
AND THUNDERSTORMS OVER THE MOUNTAINS AND FOOTHILLS FOR WEDNESDAY AND
THURSDAY...WITH JUST A SLIGHT CHANCE OVER THE PLAINS.  THE CHANCES
OF LATE DAY SHOWERS AND THUNDERSTORMS WILL DECREASE OVER MUCH OF THE
FORECAST AREA BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY BUT MAY BE NECESSARY IN
THE EVENING.

DANKERS/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:25 PM MDTSevere Thunderstorm WarningBOUJefferson35 min
Jul 3, 4:06 PM MDTTornado WarningBOUElbert, Lincoln39 min
Jul 3, 4:19 PM MDTSevere Thunderstorm WarningBOULarimer41 min
Jul 3, 4:43 PM MDTSevere Thunderstorm WarningBOUBoulder, Gilpin47 min
Jul 3, 4:47 PM MDTTornado WarningBOUElbert, Lincoln43 min
Jul 3, 4:55 PM MDTSevere Thunderstorm WarningBOULarimer35 min
Jul 3, 4:57 PM MDTSevere Thunderstorm WarningBOUGilpin, Jefferson48 min
Jul 3, 5:19 PM MDTSevere Thunderstorm WarningBOUClear Creek43 min
Jul 3, 5:23 PM MDTSevere Thunderstorm WarningBOUBoulder23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.